What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 31, 11:55 AM EST, 2 hours 24 minutes earlier.
Area forecast discussion, May 31, 11:55 AM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1255 PM EDT Thu May 31 2018
.SYNOPSIS...
A series of upper level disturbances will move through the Ohio
Valley today through Friday, resulting in a continued chance of
showers and thunderstorms. Weak high pressure will provide for
dry conditions on Saturday before another disturbance brings a
chance of precipitation for Sunday. Temperatures will remain
slightly above normal through the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Earlier 6Z NAM seemed to have a better depiction on convection
this morning and used this in combination with the 12Z run and
HRRR/RAP and current forecast to run the probability of storms
this late morning and early afternoon. Blended temperatures and
dewpoints with observed values into the afternoon and HRRR/RAP
blend.
Area of convection associated with an MCV in srn IL with a watch
butting up to CWA does not appear to be depicted well by any
model. SREF has a good swatch of QPF in sw IN through 18Z where
other CAMs have an apparently poor initialization scheme. That
being said, southern IN and sw portions of our CWA are depicted
as having some activity through 21Z and an area moving ene,
likely what is ongoing but not initially shown in these models.
Going into this evening, models weaken the storm footprints
over southern CWA and focus upstream development back in
southern IL. Will look at this evolution with the next forecast
update and see how CAMs evolve early this afternoon to help
guide the next public forecast.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Scattered convection may still be ongoing across primarily
southern portions of our fa early this evening but we may
otherwise begin to see a diurnal decrease in coverage elsewhere
across our area. There is quite a bit of uncertainty as to how
exactly things will play out with the approach of the MCS moving
out of the Mississippi Valley this evening. The hi res models
continue to vary in their timing and placement of this. The
general trend is for the bulk of it to stay mainly to our
south/west toward the better instability and possibly
weaken/dissipate as it moves into our area. That being said,
there is the possibility that it may make it into at least
southern portions of our fa, so will generally continue with
chance pops into the overnight hours. Deep layer shear is
progged to increase, at least across our southwest, through the
evening hours. So if this system does make it into our area,
there would be at least a lower end severe threat across our
southwest for primarily damaging winds.
The models seem to be in somewhat better agreement with a
surface wave then working east across northern portions of our
area late tonight and through the day on Friday. This will lead
to a continue chance of showers and thunderstorms through the
day on Friday. Highs on Friday will be in the low to mid 80s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Friday night surface low pressure will be located across our
far east in association with a mid-level wave. There is
sufficient instability and weak shear to the southeast of the
low, along with CAMs indicating ongoing convection exiting the
area, to warrant higher PoPs. Also aiding in potential
convective development at this time is a surface cold front
which is forecast to be crossing the central zones.
During the day Saturday the mid-level wave will push east of the
area with global ensemble models (GEFS and EPS) showing below normal
heights through the rest of the extended (or implied slightly below
normal temperatures). Temperatures Saturday will return to normal
with drier air spilling in from the northwest (PWATs less than 1.00"
across the northwest). Saturday night into Sunday another shortwave
will move across the area with the primary PVA just north of the
area, but with high PWATs just off to the southwest (~1.5" via the
GFS) showers and thunderstorms may return to the area. The only fly
in the ointment here is that the GFS has a upper level dry slot
rushing out just in front of the main wave. For example, the KCVG
GFS forecast sounding for Sunday shows a PWAT of 1.49" yet
substantial dry air exists between 500 and 200 MB. This dry air may
limit vertical development of any storms that try to get going.
Sunday evening a cold front will push through the area with drier
and cooler air returning to the region. PWATs Monday fall below
0.50" and 850 mb temperatures also fall to below 10 degrees C. The
GFS is slight more amplified with the wave here and therefore is the
cooler solution compared to the ECMWF. Either way, Monday looks to
be pleasant with highs in the mid 70s.
Tuesday afternoon the wave is forecast to wrap up over the eastern
United States allowing another slightly stronger reinforcing front
to push through the area. 850 MB temperatures Tuesday into Wednesday
fall to around 5 degrees C making highs in the lower 70s likely. As
mentioned above this couple day stretch of slightly below normal
temperatures has started to catch on in the ensembles. This implies
confidence increasing in the beginning of next work week being
pleasant with below normal temperatures and dry weather.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR conditions will prevail as some lower MVFR stratus breaks
apart from earlier this morning. Upstream storms will nose into
southern CWA and continue this evening. Cores of storms will
produce LIFR vsbys but the bulk of activity today will be
scattered over the TAF sites, with a better chance of occurrence
in CVG/LUK. Model guidance is not depicting today and
subsequently the overnight hours well at all, so the forecast is
low confidence in when and where these storms will occur.
Expect VFR conditions outside of thunderstorm activity in the
next 24-30 hours with a generally ssw flow 10-12kt. Amendments
will be forthcoming when and where storms have a higher
probability of occurrence later today. Used VCSH/TS as the
catch-all for todays forecast until then.
OUTLOOK...Thunderstorms are possible into Friday afternoon.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...JGL
NEAR TERM...Franks
SHORT TERM...JGL
LONG TERM...Haines
AVIATION...Franks
Hazardous weather outlook, May 31, 10:07 AM EST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1107 AM EDT Thu May 31 2018
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-011200-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
1107 AM EDT Thu May 31 2018
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms will be possible this afternoon into
tonight. A few of the storms may be strong to severe, especially
this evening and into the overnight hours for areas near and south
of the Ohio River. The primary severe weather threat will be damaging
winds. However, isolated large hail can not be ruled out.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Special weather statement, May 31, 12:48 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Wilmington OH
148 PM EDT THU MAY 31 2018
KYZ100-OHZ081-088-311815-
Lewis KY-Scioto OH-Adams OH-
148 PM EDT THU MAY 31 2018
...A STRONG THUNDERSTORM WILL AFFECT LEWIS...SOUTHEASTERN ADAMS AND
SOUTHWESTERN SCIOTO COUNTIES UNTIL 215 PM EDT...
At 148 PM EDT, radar indicated a strong thunderstorm near Tollesboro,
moving east at 35 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...
Locations impacted include...
Vanceburg, Head of Grassy, Camp Dix, Tollesboro, Sandy Springs, Buena
Vista in Scioto County, Saint Paul, Harris, Kinniconick, Tannery,
Epworth, Emerson, Ribolt, Charters, Garrison, Petersville,
Stricklett, Glen Springs, Rexton and Herron Hill.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3832 8336 3840 8341 3838 8345 3840 8348
3843 8357 3859 8363 3862 8363 3868 8304
3864 8305 3863 8307 3860 8307 3855 8310
3849 8319 3847 8319 3843 8324 3834 8323
3832 8328 3833 8332 3832 8333
TIME...MOT...LOC 1748Z 248DEG 32KT 3853 8354
ARSpecial weather statement, May 31, 1:09 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wilmington OH
209 PM EDT THU MAY 31 2018
KYZ100-OHZ081-088-311845-
Lewis KY-Scioto OH-Adams OH-
209 PM EDT THU MAY 31 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LEWIS...SOUTHEASTERN
ADAMS AND NORTHWESTERN SCIOTO COUNTIES UNTIL 245 PM EDT...
At 209 PM EDT, radar indicated a strong thunderstorm near Rome,
moving northeast at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...
Locations impacted include...
West Union, Rome, Blue Creek, Otway, Concord, Lombardsville, Carrs,
State Route 348 at State Route 125, Wamsley, Turkey Creek Lake,
Friendship, Cedar Mills, Firebrick and West Portsmouth.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3862 8353 3877 8357 3896 8313 3870 8304
3870 8303 3869 8303
TIME...MOT...LOC 1809Z 246DEG 21KT 3870 8347
ARLocal storm report, May 31, 1:43 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
243 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM TORNADO 5 W TROY 40.04N 84.30W
05/30/2018 F0 MIAMI OH NWS STORM SURVEY
BRIEF, WEAK TORNADO DESTROYED AN OUTBUILDING, LIFTING
DEBRIS ONTO AN ADJACENT GARAGE. SOME LARGE LIMBS BROKEN
OFF AS WELL. ESTIMATED WIND SPEED 65 MPH.
&&
BINAULocal storm report, May 31, 2:09 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
309 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM TSTM WND DMG HOLTON 39.08N 85.38W
05/31/2018 RIPLEY IN 911 CALL CENTER
TREES DOWNED.
&&
MBPNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749845, 749846, 749847, 751924, 749848, 749849, 749850, 751921, 751922, 751923.